Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 21, 2017, 5:21 PM CDT for Marion County, Tennessee. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 5:21 PM CDT (22:21 UTC)
- Expired
- Mar 21, 2017, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 5:30 PM CDT | TSTM WND DMG | Whitwell, TN | POWER LINES DOWN ACROSS THE COUNTY,BUT MAINLY NEAR AND NORTH OF WHITWELL, ALSO ROOF DAMAGE AT A HOUSE IN NEW HOPE |
| Mar 21, 5:30 PM CDT | TSTM WND DMG | Whitwell, TN | POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235
WUUS54 KMRX 212221
SVRMRX
TNC115-212315-
/O.NEW.KMRX.SV.W.0029.170321T2221Z-170321T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
521 PM CDT TUE MAR 21 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Marion County in eastern Tennessee...
* Until 615 PM CDT
* At 520 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Manchester to 9 miles southwest of
Cowan to 8 miles south of Huntland, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard
S.p., Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks
Gap S.p., Sequatchie Cave, New Hope and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3524 8585 3524 8582 3522 8574 3524 8569
3529 8571 3532 8556 3527 8549 3526 8544
3522 8540 3518 8539 3511 8539 3509 8536
3505 8538 3504 8541 3500 8543 3498 8548
3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2220Z 289DEG 41KT 3538 8609 3505 8611 3493 8626
HAIL...1.00IN
WIND...70MPH
$$
05/MA2 follow-up statements
888
WWUS54 KMRX 212237
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
537 PM CDT TUE MAR 21 2017
TNC115-212315-
/O.CON.KMRX.SV.W.0029.000000T0000Z-170321T2315Z/
Marion TN-
537 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MARION COUNTY...
At 536 PM CDT, severe thunderstorms were located along a line
extending from near Monteagle to 8 miles north of Stevenson to near
Skyline, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3524 8585 3524 8582 3522 8574 3524 8569
3529 8571 3532 8556 3527 8549 3526 8544
3522 8540 3518 8539 3511 8539 3509 8536
3505 8538 3504 8541 3500 8543 3498 8548
3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2236Z 288DEG 46KT 3530 8587 3499 8589 3486 8610
HAIL...1.00IN
WIND...70MPH
$$
Moulton894
WWUS54 KMRX 212259
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
559 PM CDT TUE MAR 21 2017
TNC115-212315-
/O.CON.KMRX.SV.W.0029.000000T0000Z-170321T2315Z/
Marion TN-
559 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MARION COUNTY...
At 558 PM CDT, severe thunderstorms were located along a line
extending from near Tracy City to near Trenton to near Ider, moving
east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard S.p.,
Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3524 8585 3524 8582 3522 8574 3524 8569
3529 8571 3532 8556 3527 8549 3526 8544
3522 8540 3518 8539 3511 8539 3509 8536
3505 8538 3504 8541 3500 8543 3498 8548
3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2258Z 284DEG 50KT 3521 8569 3493 8553 3475 8561
HAIL...1.00IN
WIND...70MPH
$$
MoultonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:21 PM CDT, 3 hours earlier.
Area forecast discussion, Mar 21, 2:21 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Morristown TN 321 PM EDT Tue Mar 21 2017 .SHORT TERM (This Evening through Wednesday)...HRRR model continues to show confidence in an area of convection moving east southeast across the area late this afternoon/early evening, mainly along and south of interstate 40. Strong 300 mb jet over the Ohio Valley will place east Tenessee under the favored Right entrance region of the jet. This forcing with increasing instability will produce severe thunderstorms. The dry air in the mid-levels (DCAPE up to 1200 J/kg and DCP values near 3) combined with good hail CAPE (values near 1000 J/kg and SHIP up to 2.5) will set the stage for damaging winds and large hail. Main threat remains over southeast Tennessee and southwest North Carolina. Timeframe for severe weather is between 20-23Z. Give the hail/wind parameters, hail sizes up to Golfball size and wind speeds to 70 mph are possible. Forcing will move east of the area this evening with only showers anticipated by 03z, then dissipated around 06Z. Afterwards, plenty of the dry air to clear sky out for Wednesday morning. Severe thunderstorm Watch will be out soon. .LONG TERM (Wednesday Night through Tuesday)... Long term starts out dry as slow moving cold front finally pushes through the area. Models are in fair agreement that the boundary, just south of the area will continue to slightly elevate pcpn chances over far SE TN and all of our SW NC counties through Thursday. Middle level ridge amplifies across the area Friday into Saturday with daytime highs climbing about 10 degrees above normal by Saturday. Models are in fair agreement on the strength and location of the next low pressure system Saturday and Sunday, although ECMWF is a bit more progressive with the frontal boundary pushing it through the area by Sunday evening while the GFS is much slower. Current POP fcst is a blend of both solutions which brings in higher POP by Saturday afternoon and holds onto those POPs until overnight Sunday. Based on current models and ensemble fcsts, suspect greatest pcpn chances will likely be on Sunday. A secondary system begins to move into the area pretty quickly behind the weekend system on Monday. Once again models remain in fair agreement on the track of low center and associated cold front with our area falling under a broad area of low pressure out ahead of the front and continued chance for showers and maybe a thunderstorm Monday and Tuesday as the front seems to stall across the area late in the period. With steady low level warm advection, area will likely see daytime high temperatures remain at about 10 degrees above normal for the early part of the new work week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 52 64 43 58 / 80 10 10 20 Knoxville McGhee Tyson Airport, TN 46 59 39 57 / 70 0 10 10 Oak Ridge, TN 45 59 40 60 / 70 0 10 10 Tri Cities Airport, TN 41 56 30 58 / 30 0 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Mar 21, 2:25 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 325 PM EDT Tue Mar 21 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Enhanced Risk of Severe Thunderstorms across southeast Tennessee and southwest North Carolina for late this Afternoon and early Evening... Thunderstorms will develop across the area this afternoon into this evening. Some of these storms will be severe...mainly in areas south of I40. Large hail and damaging straight-line winds will be the primary threats. Hail up to Golfball size and winds to 70 mph are possible with the stronger thunderstorms. The main time-frame for severe weather will be between 4 and 8 pm ET. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Mar 21, 4:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 NW CLEVELAND 35.22N 84.92W
03/21/2017 E1.75 INCH BRADLEY TN PUBLIC
GOLF BALL SIZE HAIL
&&
MBLACKLocal storm report, Mar 21, 5:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CLEVELAND 35.18N 84.87W
03/21/2017 E1.75 INCH BRADLEY TN TRAINED SPOTTER
GOLF BALL SIZE HAIL IN DOWNTOWN CLEVELAND
&&
MBLACKLocal storm report, Mar 21, 5:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CLEVELAND 35.18N 84.87W
03/21/2017 E2.00 INCH BRADLEY TN PUBLIC
LIME SIZE OR ABOUT 2 INCH HAIL
0530 PM HAIL DECATUR 35.53N 84.79W
03/21/2017 E0.88 INCH MEIGS TN 911 CALL CENTER
NICKLE SIZE HAIL NEAR DECATUR
&&
MBLACKLocal storm report, Mar 21, 5:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CLEVELAND 35.18N 84.87W
03/21/2017 E2.00 INCH BRADLEY TN AMATEUR RADIO
2 INCH HAIL REPORTED BY AMATEUR RADIO OPERATOR
&&
MBLACKSpecial weather statement, Mar 21, 5:12 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Morristown TN 612 PM EDT TUE MAR 21 2017 TNZ067-068-085-086-212300- Northwest Monroe TN-Roane TN-Loudon TN-McMinn TN- 612 PM EDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON... NORTHEASTERN MCMINN...NORTHWESTERN MONROE AND SOUTH CENTRAL ROANE COUNTIES UNTIL 700 PM EDT... At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near Sweetwater, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sweetwater, Loudon, Madisonville, Philadelphia, Paint Rock, Tellico Village and Murray Store. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM EDT for eastern Tennessee. LAT...LON 3561 8463 3574 8459 3574 8424 3547 8431 TIME...MOT...LOC 2212Z 281DEG 10KT 3566 8454 05/MA
Special weather statement, Mar 21, 5:18 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
618 PM EDT TUE MAR 21 2017
TNZ084-085-099>102-212300-
West Polk TN-East Polk TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
618 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...SOUTHWESTERN MEIGS...
WESTERN POLK...SOUTHERN MCMINN AND EAST CENTRAL HAMILTON COUNTIES
UNTIL 700 PM EDT...
At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Charleston to near
Cleveland. Movement was east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cleveland, Athens, Benton, Etowah, Charleston, South Cleveland, East
Cleveland, Wildwood Lake, Englewood, Calhoun, Riceville, Waterville,
Conasauga, Big Frog Mountain, Hillsview, Parksville, Hopewell,
Reliance, Archville and Big Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3499 8474 3512 8507 3545 8496 3544 8494
3544 8492 3546 8490 3541 8443 3540 8441
3532 8443 3529 8450 3527 8445 3499 8452
TIME...MOT...LOC 2218Z 287DEG 16KT 3538 8485 3516 8490
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:39 PM CDT | Special Weather Statement | MRX | Bledsoe, Marion, Rhea, Sequatchie | 51 min |
| Mar 21, 3:15 PM CDT | Special Weather Statement | MRX | Bradley | 45 min |
| Mar 21, 3:29 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Meigs | 61 min |
| Mar 21, 3:58 PM CDT | Special Weather Statement | MRX | Meigs | 47 min |
| Mar 21, 4:10 PM CDT | Severe Thunderstorm Warning | MRX | Bradley | 39 min |
| Mar 21, 4:20 PM CDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 19 min |
| Mar 21, 4:21 PM CDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Meigs | 3 hr |
| Mar 21, 4:30 PM CDT | Severe Thunderstorm Warning | MRX | Polk | 60 min |
| Mar 21, 5:12 PM CDT | Special Weather Statement | MRX | Loudon | 48 min |
| Mar 21, 5:18 PM CDT | Special Weather Statement | MRX | Bradley, McMinn, Polk | 42 min |
| Mar 21, 5:27 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 48 min |
| Mar 21, 5:29 PM CDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Mar 21, 5:35 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 55 min |
| Mar 21, 5:38 PM CDT | Special Weather Statement | MRX | Loudon, Roane | 52 min |
| Mar 21, 5:39 PM CDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 66 min |
| Mar 21, 5:50 PM CDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 55 min |
| Mar 21, 5:53 PM CDT | Severe Thunderstorm Warning | MRX | Loudon | 46 min |
| Mar 21, 5:55 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 52 min |
| Mar 21, 6:08 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 67 min |
| Mar 21, 6:23 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 46 min |
| Mar 21, 6:33 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 42 min |
| Mar 21, 6:38 PM CDT | Areal Flood Advisory | MRX | Bradley, McMinn, Meigs | 3 hr |
| Mar 21, 6:42 PM CDT | Areal Flood Advisory | MRX | Loudon, Roane | 3 hr |
| Mar 21, 6:45 PM CDT | Severe Thunderstorm Warning | MRX | Monroe | 43 min |
| Mar 21, 6:55 PM CDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.